Division of Vascular and Interventional Radiology, Department of Radiology, Duke University Medical Center, 2301 Erwin Road, Durham, North Carolina 27710.
Division of Gastroenterology, Department of Medicine, Duke University Medical Center, 2301 Erwin Road, Durham, North Carolina 27710.
Division of Vascular and Interventional Radiology, Department of Radiology, Duke University Medical Center, 2301 Erwin Road, Durham, North Carolina 27710. Electronic address: firstname.lastname@example.org.
To determine whether proton pump inhibitor (PPI) use increases the rate of new or worsening hepatic encephalopathy(HE) after transjugular intrahepatic portosystemic shunt (TIPS) creation.
MATERIALS AND METHODS:
In this retrospective study, 284 of 365 patients who underwent TIPS creation from January 1, 2005, to December 31, 2016, were analyzed (186 male, mean age 56 y, range 19-84 y). Dates of PPI use and dates of new or worsening HE, defined as hospitalization or escalation in outpatient medical management, were extracted from medical records. Mixed-effects negative binomial regression was used to test for an association between PPI usage and HE.
After TIPS creation, among 168 patients on PPIs chronically, there were 235 episodes of new or worsening HE in 106,101 person-days (0.81/person-year). Among 55 patients never on PPIs, there were 37 episodes in 31,066 person-days (0.43/person-year). Among 61 patients intermittently taking PPIs, there were 78 episodes in 37,710 person-days while on PPIs (0.75/person-year) and 25 episodes in 35,678 person-days while off PPIs (0.26/person-year). In univariate regression, PPI usage was associated with a 3.34-fold increased rate of new or worsening HE (incidence rate ratio [IRR] 3.34; P < .001). In multivariate regression, older age (IRR 1.05; P < .001), male sex (IRR 1.58; P = .023), higher Model for End-Stage Liver Disease score (IRR 1.06; P = .015), previous HE or HE-preventive medication use (IRR 1.51; P = .029), and PPI use (IRR 3.19; P < .001) were significant risk factors. Higher PPI doses were associated with higher rates of HE (IRR 1.16 per 10 mg omeprazole equivalent; P = .046).
PPI usage is associated with increased rates of new or worsening HE after TIPS creation.